Dear Dr. Lowder,
I have a 10 year old TB gelding that I have owned for 2 years. When I first got him, his feet were OK. Small, but OK. This summer, it has become impossible to keep shoes on him longer than 2 or 3 weeks. I feed a good hoof supplement. (And a good diet overall.)
My farrier hot shoes with toe clips. I keep bell boots on 100% of the time. And still we lose shoes. It's as if the hoof walls just get soft and won't hold nails. Seems to get bad during wet spells.
My farrier and I decided to experiment with glue-on shoes. (He went to a Sigafoos clinic to learn.) After 8 weeks, we have gone through 5 very expensive shoes for 2 feet! (I don't shoe his hind feet.) We are going back to nails, a different supplement, and daily Cornucrescine on the coronary band. I have begun to wonder if a prior medical problem could be the cause of all this trouble.
Last August, 2000, my horse poked an eye and developed a corneal ulcer. It took 14 weeks of treatment, multiple daily topical antibiotics (2 different drug combos), daily atropine, stall confinement during the day, IM antibiotics early on, much bute and banamine plus two visits to UGA Vet hospital before we finally got it healed. His eye is now fine with just a tiny scar, not large enough to cause any vision impairment.
The ulcer treatment lasted from August through October. The hoof problems started about May, 2001. Is it possible that all the drugs involved with the cornea treatment could have compromised the hoof he was growing at that time? And now that unhealthty hoof has grown down to the nail level making it difficult to keep shoes on? And if this is possible, can I expect the hoof problems to diminish after the impacted hoof completely grows out?
What can I do to return him to healthy feet? I am sorry for the long letter but my farrier and I are really stumped and need advice!
Nancy in South Carolina
Rob Sigafoot glue on shoes are very good but as you know can be expensive. You may have to leave him without shoes for a while and see what happens. The prior eye treatments would not have anything to do with the soft hooves.
The question is ... if this is environmental or genetic? If environmental you have got to figure out why? If his feet where fine and now they are not then there has to have been a change in something. What hoof supplement are you using?
Thanks, Dr. Lowder
Article Share Buttons